Drug Label Mix-Ups Lead to Recalls, Lawsuits
Mislabeling of drug products is the most frequent and sometimes the most dangerous mishap that can occur during drug production, and such mix-ups are the major cause of drug recalls. In 1987 six recalls that were considered life-threatening (Class I) involved mislabeled medications. Both prescription and nonprescription drugs have been implicated.
In January 1988, after witnessing a growing problem with drug labeling mixups, FDA Commisioner Frank E. Young, M.D.,Ph.D., sent letters to major drug industry associations asking their help in curtailing such mix-ups.
Two companies in particular have recently had repeated problems with labeling accidents. My-K Laboratories of Morton Grove, Ill., has had five recalls of its products, two of which were Class I, since April 1987. More recently, Humco Laboratories of Texarkana, Texas, had two Class I recalls of syrup of ipecac in April 1988.
The most serious of the My-K mix-ups involved an injury to a 6-year-old boy in December 1987. The child was given three doses of what was thought to be an over-the-counter antihistamine and nasal decongestant. He became lethargic and was taken to a clinic, where his condition worsened. He was then transported via helicopter to North Carolina Memorial Hospital, where the attending physician had the bottle of medicine--labeled triprolidine hydrochloride and pseudo-ephedrine syrup--tested and found it contained haloperidol oral solution, a major tranquilizer available only by prescription. The boy recovered, but the incident could have been fatal. The physician reported the label mix-up to the U.S. Pharmacopeial Convention through that organization's drug product problem reporting program, and My-K began to recall the drug on Dec. 31, 1987.
Because of the seriousness of this mixup and the previous history of recalls, FDA inspected My-K in December 1987 to find the cause of the labeling problems. The investigator found many serious flaws with My-K's labeling controls, and on March 24, 1988, the government filed a civil suit with the U.S. District Court for the Northern District of Illinois requesting that My-K be stopped from any further manufacturing. On April 7, the firm signed a consent decree of permanent injunction agreeing to stop distributing products on hand until FDA was satisfied that they were labeled correctly.
My-K was bought a short time later by Pharmaceutical Basics Inc., also of Morton Grove, III. Even though the new management corrected My-K's manufacturing violations, the old company's shoddy practices continued to haunt the firm. In August 1988, Pharmaceutical Basics had to recall one lot (369 pint bottles) of My-K and Rugby brands of Promethazine VC Plain Syrup, a prescription medicine for allergy and colds manufactured by My-K in 1987, because some of the bottles contained lindane lotion, an external scabies medicine. Lindane, a pesticide more potent than DDT, can cause severe and possibly fatal convulsions if taken internally.
Serious label mix-ups by Humco followed quickly on the heels of resolving the My-K case. Although no one was injured in these cases, the potential for harm was just as serious.
Humco manufacturers and distributes various drug products under its own name and various private labels. One of its products, syrup of ipecac, is used to induce vomiting in poisoning victims. Poison control centers recommend keeping ipecac readily available in medicine chests.
On April 21, 1988, Humco recalled mislabeled ipecac syrup that actually contained Iodides Tincture, an over-the-counter product used to treat minor cuts and abrasions. The small amount of iodine in the mislabeled bottles would be unlikely to cause death.
On April 22, FDA inspected the firm and determined that the mislabeling had been caused by inadequate procedures and controls, just as in the My-K case. Labels for the tincture of iodide were not checked to be sure they were used up before the ipecac was processed; therefore, leftover iodine labels were also put on ipecac bottles.
On April 29, 1988, only eight days after discovering the iodine mix-up, FDA learned of a second label mix-up by Humco, this time involving eucalyptus oil, a highly toxic substance, that was also mislabeled as ipecac syrup. Eucalyptus oil can be purchased over the counter for use in vaporizers to relieve congestion.
A pharmacist in Pittsburgh discovered the problem when he pulled bottles of Humco's syrup of ipecac off his shelves because of the iodine recall. The pharmacist handed two of the bottles to his manager, who shook them. The bottles felt different to the manager. Upon further investigation, they discovered one of the bottles contained a thick syrup, and the other a watery liquid. The company sent the bottles out for analysis and learned that the one with the thick syrup contained eucalyptus oil. The company immediately notified FDA.
Because of the seriousness of this mislabeling incident, FDA reinspected Humco in early May. Investigators found the second labeling problem was also due to poor label control practices, and uncovered additional manufacturing violations as well.
FDA filed a complaint for injunction with the U.S. District Court for the Eastern District of Texas, Texarkana Division, to make Humco stop manufacturing and selling products until the firm could ensure that controls were in place to prevent any further mislabeling incidents.
The company signed a consent decree, and a follow-up inspection in August showed the firm had indeed made the changes necessary to comply with good manufacturing practice regulations. FDA also required that Humco test its oral products manufactured since June 1986 to be sure they were not mislabeled and to certify that existing batches of topical products were correctly labeled. After all requirements were met, Humco was allowed to resume operations in late August 1988. But, just as in My-K's case, the past came back to haunt Humco.
On Sept. 22, 1988, the company had to recall Benzoin Compound Tincture, also used in vaporizers, and Peppermint Spirit, a flavoring agent, because both products, manufactured the previous year, were mislabeled. Neither mix-up was life-threatening.
In trying to discover the reason for so many labeling mix-ups, FDA found that most problems in the past five years have resulted from the use of cut labels instead of roll labels; the use of labels similar in size, color and shape for different products; and poor label control practices by manufacturers, such as not checking to be sure labels for one drug are exhausted before beginning labeling of another drug.
FDA is urging industry to voluntarily adopt better labeling methods and controls. The agency is also increasing inspections and enforcement actions and considering revising its manufacturing regulations to encourage technological advances geared toward better control and safety. In addition, the Proprietary Association, a trade association of nonprescription drug manufacturers, is planning six seminars to educate industry on the problem.
COPYRIGHT 1989 U.S. Government Printing Office
COPYRIGHT 2004 Gale Group